Does the Drug Lipitor Cause Blood Pressure to Rise?

By Contributing Writer

  • Overview

    Lipitor (generic name, atorvastatin) has a dangerous side effect, even though it is used to treat high cholesterol and can save lives. Lipitor has been linked with high blood pressure and as of January 2009, the information on this side effect was not found in patient information available on popular patient info sheets, such as Medline Plus. It seems that most of the information given out centers centers around potential liver and kidney problems or other side effects. However, the knowledge is critical since high blood pressure can be life threatening or may indicate other serious problems.
  • The Problem

    Lipitor is not considered a typical cause of hypertension and most literature does not mention an increase in blood pressure in patients treated with this medication. On the other hand, not every symptom makes it into patient information or other references, since these problems might be rare or are considered insignificant. Reactions that are rare (less than 3 percent) and are not perceived a significant threat to the patient may be left off the list of side effects. High blood pressure is not considered acutely life threatening unless it is very high, though the danger increases the longer that the high blood pressure (known as hypertension) continues. Rarity is also a reason that it could be left off of the label.
  • Body Signals

    Some side effects and problems are not always discovered until after a medication is released on the market. In the case of high blood pressure, the symptoms usually are silent until heart attacks and other severe issues force people to take notice. If you are experiencing a possible side effect of Lipitor, get help. If your body is indicating something is wrong, ask questions about Lipitor until the questions are answered.


  • Low Blood Pressure

    Since there is risk of postural (also called orthostatic) hypotension with this medication, people might assume that Lipitor is only capable of a reduction in blood pressure, since there is a warning for this type of hypotension. Postural hypotension means that low blood pressure that can cause fainting upon standing or otherwise changing posture. This happens when the body does not respond well to changes in blood pressure and the veins do not immediately contract to maintain the appropriate amount of pressure. Postural hypotension might also indicate (potentially) an inability to respond to high blood pressure by changing vein size.
  • Rhabdomyolysis And Hypertension

    According to Toxnet at the National Institutes of Health and the National Library of Medicine, Atorvastatin (the generic form of Lipitor) does cause hypertension as an "adverse cardiovascular [effect] reported in patients receiving statin therapy" (see Resources) though this side effect is considered a side effect for the entire class of drugs called statins, of which Lipitor (atorvastatin) is part. There is no report easily accessible to the patient mentioning atorvastatin-related hypertension (high blood pressure). If your blood pressure increases significantly, tell your physician immediately since it can be an indication of rhabdomyolysis or other serious conditions. Rhabdomyolysis is the release of protein into the blood as muscle is destroyed in an adverse reaction to the medication, which, in a small percentage of those who take the medication can lead to kidney failure or death. This protein could be one of the potential causes high blood pressure but is not the only mechanism for high blood pressure.
  • Confounders

    Another problem is that this side effect might be a result of a patient having hypertension as a pre-existing condition or as a complication of the disease being treated, and not as a side effect of Lipitor. With high blood pressure, damage accumulates in the veins and capillaries. This accumulated damage can also be a source of positional hypotension (mentioned earlier) and can be a result of the high cholesterol itself rather than the Lipitor. Other potential include drug to drug interactions. If hypertension is worsening, contact a qualified medical professional to see if there is another cause for the symptoms.
  • Conclusion

    The answer overall is yes, Lipitor can cause hypertension in some people in certain conditions, but there is no way of knowing without the opinion of a licensed medical practitioner. There are an infinite number of reasons that the hypertension might be present. Because of the treatment needed for hypertension, only a physician can determine whether or not to change the medication. Even if high blood pressure is caused by the atorvastatin, the physician may just adjust the doses of medications or change the regimen based on the best evidence of the symptoms.
  • © High Speed Ventures 2011